Florida, 2010

Damaging Winds in Florida, June 15, 2010

June 15, 2010 · NWS JAX · 6 events in 3 counties and zones

High pressure was over the area aloft with the surface Bermuda ridge axis south of the area. A light and mean southwest steering flow was over the area with an unstable low level air mass in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

High pressure was over the area aloft with the surface Bermuda ridge axis south of the area. A light and mean southwest steering flow was over the area with an unstable low level air mass in place. Storms formed along the sea breezes and propagated inland through the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 15, 1:34 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 15, 1:34 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
234 PM EDT TUE JUN 15 2010

...HEAT INDICES TO APPROACH 110 DEGREES THIS AFTERNOON...

.SHORT TERM...TEMPERATURE HAS HIT THE CENTURY MARK AT JAX
INTERNATIONAL AIRPORT. THE PREVIOUS RECORD FOR TODAY WAS 102 SET
IN 1981 AND THERE IS STILL TIME TO REACH OR EXCEED IT. HEAT
INDICES RANGE FROM 101 TO 110 ACRS THE REGION. A FEW SPOTS ARE
LIGHTING UP ON THE RADAR AS SFC HEATING DESTABILIZES THE
ATMOSPHERE. STEERING FLOW IS WEAK TODAY AND STORMS MAY END UP
STATIONARY OR DRIFTING SLOWLY EWD. ON WED...MEAN LAYER
(1000-500MB) HIGH PRESSURE RIDGE WILL DRIFT SOUTH OF AREA WITH A
LIGHT SW TO WLY STEERING FLOW. MORE CLOUDS AND INCREASING MOISTURE
WILL SHAVE A COUPLE DEG OFF MAX TEMPS BUT WILL NOT BE THAT
NOTICEABLE WITH HEAT INDICES NEAR 105. HAVE KEPT POPS NEAR 50%.

THU/FRI...HIGH PRES IS BUMPED TO THE WEST AND WEAKENS AS BACKDOOR
FRONT AND SHORTWAVE TROUGH PUSH INTO THE SOUTHEAST. TSTM CHANCES
WILL BE IN 50-60% RANGE. MAX TEMPS WILL BE IN MID/UPR 90S AND HEAT
INDICES SHOULD SLIP TO 100-105.

.LONG TERM...FRIDAY THROUGH TUESDAY...
AS RIDGE ALOFT BREAKS DOWN A WEAKENING FRONTAL BOUNDARY/LOW LEVEL
TROUGH WILL SLIDE INTO THE FORECAST AREA ACCOMPANIED BY ABUNDANT
MOISTURE. THIS WILL LEAD TO TEMPS RETURNING TO MORE NORMAL LEVELS
BUT TSTM ACTIVITY WILL LIKELY BE ABOVE NORMAL ESPECIALLY FOR THE
WEEKEND GIVEN PROXIMITY OF TROUGH AND PWATS HOVERING AROUND 2 TO
2.5 INCHES PER THE GFS.

&&

.AVIATION...
MORE COVERAGE OF THUNDERSTORMS EXPECTED TODAY. WILL CONTINUE WITH
VCTS AT ALL TERMINALS FOR NOW...AS CONFIDENCE IN TIMING STILL NOT
QUITE HIGH ENOUGH TO GO WITH TEMPO GROUPS JUST YET. WILL MONITOR
CLOSELY AND AMEND ACCORDINGLY. HAVE INCLUDED A TEMPO GROUP FOR
BROKEN CB CLOUDS AT THE JACKSONVILLE AREA TERMINALS TO HIGHLIGHT
THE MOST LIKELY TIME (23Z TO 03Z) FOR SCATTERED THUNDERSTORMS TO
DEVELOP IN THAT AREA. ANY THUNDERSTORM WILL BE CAPABLE OF BRIEF
IFR CONDITIONS IN HEAVY RAIN AND GUSTY WINDS.

&&

.MARINE...
HIGH PRESSURE WILL REMAIN DOMINANT FEATURE...KEEPING CONDITIONS
RATHER BENIGN...SEAS GENERALLY LESS THAN 3 FT AND WINDS LESS THAN
15 KNOTS. NOT EXPECTING THE NEED FOR ANY HEADLINES THE REST OF THE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  96  73  94 /  30  50  30  50
SSI  78  91  77  89 /  20  40  30  40
JAX  74  95  73  93 /  30  50  30  50
SGJ  75  91  75  90 /  20  40  30  50
GNV  74  95  74  94 /  30  50  30  50
OCF  73  96  74  93 /  20  50  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/SHULER/WALKER
Hazardous weather outlook, Jun 15, 3:32 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 AM EDT TUE JUN 15 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-161000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
432 AM EDT TUE JUN 15 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...VERY HOT CONDITIONS TO CONTINUE...

SCATTERED STORMS ARE EXPECTED TO DEVELOP TODAY MAINLY DURING THE
AFTERNOON AND EVENING AS THE SEA BREEZES BEGIN TO DEVELOP AND
PROGRESS INLAND. STORM MOTION WILL BE TOWARD THE EAST AT 5 TO 10
MPH. PERIODS OF HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS
WILL BE THE PRIMARY CONCERNS IN ADDITION TO LIGHTNING.

MAXIMUM TEMPERATURES IN UPPER 90S AGAIN WILL PUSH HEAT INDICES
INTO THE 105 TO 109 RANGE THIS AFTERNOON. EXERCISE EXTREME CAUTION
WHEN OUTDOORS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING.
SLOW STORM MOTION WILL CONTINUE THE POTENTIAL FOR HEAVY RAINFALL
AND MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jun 15, 3:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
407 PM EDT TUE JUN 15 2010

GAZ165-166-152030-
COASTAL CAMDEN-INLAND CAMDEN-
407 PM EDT TUE JUN 15 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL CAMDEN
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 430 PM EDT...

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS QUICKLY DEVELOPING ALONG A LINE EXTENDING FROM
COLESBURG TO 2 MILES NORTH OF HARRIETTS BLUFF...WITH LITTLE MOVEMENT.
OTHER STRONG STRONG THUNDERSTORMS WILL LIKELY DEVELOP IN VICINITY OF
THESE STORMS...AFFECTING AREAS AROUND WOODBINE...COLESBURG AND
HARRIETTS BLUFF THROUGH 430 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3085 8155 3087 8177 3096 8174 3101 8167
      3098 8153
TIME...MOT...LOC 2006Z 286DEG 1KT 3092 8172 3090 8158

ZAPPE
Local storm report, Jun 15, 3:09 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             4 N DOCK JUNCTION       31.26N 81.52W
06/15/2010  E1.00 INCH       GLYNN              GA   PUBLIC

            ONE INCH HAIL AND SMALL LIMBS BLOWN OFF TREES REPORTED
            ABOUT 2.5 MILES ENE OF U.S. HIGHWAY 341 AND HIGHWAY 99
            INTERSECTION.

&&

MZ
Special weather statement, Jun 15, 3:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
409 PM EDT TUE JUN 15 2010

GAZ152-152045-
BRANTLEY-
409 PM EDT TUE JUN 15 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
BRANTLEY COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 445 PM EDT...

AT 409 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTH OF HOBOKEN...NEARLY
STATIONARY. THIS STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS
THROUGH 445 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3111 8197 3107 8205 3107 8206 3111 8221
      3115 8221 3119 8219 3116 8209 3111 8210
TIME...MOT...LOC 2009Z 314DEG 1KT 3111 8215

ZAPPE
Local storm report, Jun 15, 3:23 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 PM EDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     HICKOX                  31.15N 82.00W
06/15/2010                   BRANTLEY           GA   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AT HIGHWAY 301 AND HARRY JONES
            RD.

&&

MZ
Special weather statement, Jun 15, 3:26 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
426 PM EDT TUE JUN 15 2010

GAZ136-152115-
WAYNE-
426 PM EDT TUE JUN 15 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL WAYNE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 515 PM EDT...

AT 426 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF JESUP...NEARLY
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
JESUP THROUGH 515 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3163 8180 3154 8178 3154 8193 3163 8194
TIME...MOT...LOC 2026Z 254DEG 1KT 3158 8184

ZAPPE
Special weather statement, Jun 15, 3:38 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
438 PM EDT TUE JUN 15 2010

FLZ038-152130-
FLAGLER-
438 PM EDT TUE JUN 15 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR FLAGLER COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530
PM EDT...

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 7 MILES WEST OF
PALM COAST TO 12 MILES SOUTHEAST OF BUNNELL...DRIFTING NORTH AT 10
MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
ESPANOLA...BUNNELL AND PALM COAST THROUGH 530 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2941 8115 2928 8114 2925 8124 2926 8141
      2934 8143 2939 8142 2939 8144 2959 8147
      2963 8135 2963 8133 2964 8132 2966 8125
      2942 8113
TIME...MOT...LOC 2038Z 203DEG 7KT 2962 8132 2932 8116

SHULER

The radar

The Jacksonville radar (KJAX), 134 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
June 15, 3:40 PM EST
Where
Marion County, 1.39 mi WNW of Sparr
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.340, -82.140

A large tree was blown down on Highway 329 near North Marion High School.

Thunderstorm Wind, Putnam

When
June 15, 4:35 PM EST
Where
Putnam County, 2.4 mi SSW of Carraway
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.670, -81.800

A tree and large tree limbs were blown down on Janice Drive north of Hollister.

Thunderstorm Wind, Duval

When
June 15, 5:50 PM EST
Where
Duval County, 1.83 mi SW of Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
30.330, -81.690

Power lines and transformers were blown down on Challen Road.

Thunderstorm Wind, Duval

When
June 15, 5:53 PM EST
Where
Duval County, 1.83 mi SW of Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.330, -81.690

A large magnolia tree was blown down in Murray Hill.

Thunderstorm Wind, Duval

When
June 15, 6:00 PM EST
Where
Duval County, 0.94 mi S of Simpson Yard to 2.63 mi SSE of Simpson Yard
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.336, -81.731

A trail of wind damage was reported from power lines down on Mayflower Street to power lines blown down on Talbot Avenue. Trees were also blown down near the Commonwealth and Edgewood intersection. Roof damage was reported on Edgewater Drive. The cost of damage was estimated. The Perez Ministry building on Edgewood Avenue near Kerle Street had its roof ripped off of the front and thunderstorm winds also knocked down two columns in front of the building.

Thunderstorm Wind, Duval

When
June 15, 6:30 PM EST
Where
Duval County, 1.83 mi SE of Marietta
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.300, -81.760

Large trees were blown down in the Avondale area. The time of the event was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227554, 227558, 227553, 227552, 227556, 227557.